Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 249, NWS Midland/Odessa, TX

August 15, 2008Crane County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 15, 2008, 6:28 PM CDT for Crane County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2008, 6:28 PM CDT (23:28 UTC)
Expired
Aug 15, 2008, 7:30 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Crane County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 152328
SVRMAF
TXC103-160030-
/O.NEW.KMAF.SV.W.0249.080815T2328Z-080816T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT FRI AUG 15 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CRANE COUNTY IN WEST TEXAS...

* UNTIL 730 PM CDT

* AT 627 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CRANE...MOVING SOUTHWEST AT 13 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...     
  SOUTH OF CRANE...
  CORDONA LAKE...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

LAT...LON 3140 10238 3140 10231 3112 10231 3111 10240
      3121 10242 3129 10256
TIME...MOT...LOC 2328Z 031DEG 12KT 3133 10235

$$
1 follow-up statement
000 
WWUS54 KMAF 152356
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT FRI AUG 15 2008

TXC103-160030-
/O.CON.KMAF.SV.W.0249.000000T0000Z-080816T0030Z/
CRANE TX-
655 PM CDT FRI AUG 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN CRANE COUNTY...

AT 650 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CORDONA LAKE...OR ABOUT 7 MILES SOUTHWEST OF CRANE...MOVING WEST AT
13 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CORDONA 
LAKE AND AREAS MAINLY SOUTH OF HIGHWAY 329 WEST OF CRANE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

LAT...LON 3140 10238 3140 10231 3112 10231 3111 10240
      3121 10242 3129 10256
TIME...MOT...LOC 2355Z 068DEG 11KT 3131 10245

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:23 PM CDT, 5 minutes earlier.

Area forecast discussion, Aug 15, 6:23 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
623 PM CDT FRI AUG 15 2008

.DISCUSSION...
AVIATION DISCUSSION BELOW.

&&

.AVIATION...
PRIMARY CONCERN OVERNIGHT WILL BE POTENTIAL FOR TSRA. ALSO OF
CONCERN WILL BE VARIABLE WIND DIRECTION/SPEED NEAR CELLS AS
OUTFLOW WINDS DEVELOP FROM STORMS. WILL GENERALL CARRY
TEMPO/PROB30 GROUPS WITH MVFR CONDITIONS AS WRN SITES MAY HAVE
STORMS THAT DEVELOP IN NM MTNS MOVE IN OVERNIGHT AND STORMS MAY
CONTINUE TO FORM ALONG/NEAR OUTFLOW BOUNDARYS ACRS REMAINDER OF
AREA.

&&

.PREV DISCUSSION... /ISSUED 327 PM CDT FRI AUG 15 2008/

DISCUSSION...
THE POSSIBILITY OF HEAVY RAINFALL AND FLASH FLOODING WILL EXIST OVER
SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS THROUGH THE WEEKEND
AS A SLOW MOVING CUTOFF LOW OVER WYOMING THIS AFTERNOON GRADUALLY
MOVES SOUTH TO THE TEXAS PANHANDLE BY MONDAY.  LATEST MODEL RUNS
APPEAR TO BE IN DECENT AGREEMENT WITH THE POSITION AND MOVEMENT OF
THE LOW OVER THE NEXT FEW DAYS...WHILE WATER VAPOR IMAGERY VERIFIED
SAID LOW OVER WYOMING THIS AFTERNOON.  AN OUTFLOW BOUNDARY PASSED
THROUGH MUCH OF THE FORECAST AREA THIS MORNING...AND WAS PROVIDING A
FOCUS FOR THUNDERSTORM DEVELOPMENT FROM THE GUADALUPE MOUNTAINS...
SOUTHEASTWARD ACROSS THE MARFA PLATEAU...AND DAVIS AND GLASS
MOUNTAINS.  A COLD FRONT WAS ALSO LOCATED OVER THE TEXAS PANHANDLE.

NORTHWEST FLOW ALOFT PREVAILED OVER SOUTHEAST NEW MEXICO AND WEST
TEXAS WITH A SERIES OF SHORTWAVE TROUGHS EXPECTED TO EJECT FROM THE
CUTOFF LOW SOUTHEASTWARD OVER THE AREA.  THINK MOST CONVECTION THIS
AFTERNOON AND EVENING WILL OCCUR ALONG THE AFOREMENTIONED OUTFLOW
BOUNDARY OVER THE SOUTHERN CWA.  THE ATMOSPHERE OVER THE NORTHERN
HALF OR SO OF THE CWA WAS NOT QUITE AS UNSTABLE DUE TO THE PASSAGE
OF THE BOUNDARY...COOLING OF THE COLUMN AND CLOUD COVER LIMITING
INSTABILITY.  0 TO 6 KM BULK SHEAR VECTORS WERE AROUND 25KT AT BEST
OVER THE SOUTH...SO THINK THE SEVERE THREAT WILL BE LIMITED.  THERE
IS BETTER SHEAR OVER THE NORTHERN CWA...BUT THINK THUNDERSTORM
DEVELOPMENT THESE AREAS WILL BE LIMITED INTO THIS EVENING.  A FEW
STORMS COULD PRODUCE STRONG WINDS AND HAIL DUE TO CAPES OF 1000-1500
J/KG...BUT OVERALL DO NOT THINK WE WILL SEE MANY.  THINK THESE
SHOWERS AND STORMS WILL DIMINISH AFTER SUNSET.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN
NEW MEXICO LATE THIS AFTERNOON AND EVENING...AND WITH THE AID OF A
SHORTWAVE TROUGH TRANSLATING SOUTHEASTWARD WITHIN NORTHWEST FLOW
ALOFT...FORM INTO A MESOSCALE CONVECTIVE SYSTEM BY THIS EVENING.
THIS CLUSTER OF STORMS WILL BE ROOTED ALONG THE FRONTAL BOUNDARY AND
STEERED BY FAVORABLE H85-30 FLOW.  THE RRQ OF AN H25 JET OVER NEW
MEXICO WILL ALSO HELP SUSTAIN A CLUSTER OF THUNDERSTORMS OVERNIGHT.
THINK THE MCS WILL IMPINGE UPON THE AREA LATE THIS EVENING/OVERNIGHT
AND COULD PRODUCE STRONG WINDS AND HAIL...IN ADDITION TO HEAVY
RAINFALL.  THEREFORE...HAVE MENTIONED THE SEVERE POTENTIAL IN THE HWO
AND KEPT THE FLASH FLOOD WATCH GOING OVER THE NORTHERNMOST COUNTIES
TONIGHT.  THE SAME SHORTWAVE TROUGH WILL TRAVERSE THE AREA FRIDAY
WITH SHOWERS AND THUNDERSTORMS BECOMING MORE WIDESPREAD.  SINCE
PWATS WILL BE IN THE 1.5 TO 2 INCH RANGE...AND TRAINING CELLS WILL
BE POSSIBLE LEFT THE FLASH FLOOD WATCH GOING UNTIL 17/00Z ALONG AND
NORTH OF A GUADALUPE MOUNTAINS...BALMORHEA...CRANE AND BIG LAKE
LINE.  THE AREAL COVERAGE OF THE CURRENT WATCH MAY HAVE TO BE
ADJUSTED BY LATER SHIFTS...AND/OR TEMPORALLY...AS THE LOCATION OF
THE FRONTAL BOUNDARY BECOMES MORE CLEAR FROM SATURDAY AFTERNOON
THROUGH SUNDAY NIGHT.  DO THINK THE CHANCE OF RAIN WILL BE VERY GOOD
INTO NEXT  WEEK AS DIFFLUENT FLOW ALOFT WILL PERSIST OVER THE AREA
WITH A SERIES OF SHORTWAVE TROUGHS PROGGED TO MOVE OVER THE REGION.
HAVE INCREASED POPS THROUGH MONDAY AND DECREASED TEMPERATURES...
ESPECIALLY SUNDAY THROUGH TUESDAY AS THE UPPER LOW IS PROGGED TO BE
IN CLOSER PROXIMITY TO THE CWA.  COLDEST HIGH RECORDS FOR AUGUST
16...17 AND 18 COULD BE BROKEN IF THE ABOVE PANS OUT...WHILE CLOUD
COVER WILL LIKELY PREVENT ANY RECORD LOWS FROM OCCURRING.  DRIER
CONDITIONS AND A GRADUAL WARM UP WILL OCCUR FROM ROUGHLY WEDNESDAY
ONWARD.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

     FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
     FOR THE FOLLOWING ZONES... ANDREWS...CRANE...ECTOR...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...
     MARTIN...MIDLAND...MITCHELL...REAGAN...REEVES COUNTY AND
     UPPER TRANS PECOS...UPTON...WARD...WINKLER.

     FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING
     ZONES... BORDEN...DAWSON...GAINES...SCURRY.

&&
Hazardous weather outlook, Aug 15, 2:22 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
222 PM CDT FRI AUG 15 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
222 PM CDT FRI AUG 15 2008 /122 PM MDT FRI AUG 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT
ACROSS A LARGE MAJORITY OF THE FORECAST AREA. SOME STORMS COULD
BECOME STRONG TO SEVERE THIS AFTERNOON ALONG AND SOUTH OF
INTERSTATE 10. MAIN THREATS WILL BE DAMAGING WINDS...HAIL...AND
HEAVY RAINFALL LEADING TO FLASH FLOODING.

IN ADDITION...EXPECT AN AREA OF SHOWERS WITH EMBEDDED
THUNDERSTORMS TO DEVELOP AND MOVE INTO SOUTHEAST NEW MEXICO
OVERNIGHT. THIS AREA OF SHOWERS COULD ALSO CONTAIN STRONG
THUNDERSTORMS WITH DAMAGING WINDS...HAIL...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE FORECAST THROUGH
THE MIDDLE OF NEXT WEEK. MAIN THREAT WITH ANY DEVELOPMENTS WILL BE
HEAVY RAINFALL THAT COULD LEAD TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS...LOCAL LAW ENFORCEMENT...STORM SPOTTERS...AND
OTHER INTERESTS SHOULD KEEP AWARE OF CURRENT WEATHER CONDITIONS TODAY
AND TONIGHT FOR THE THREAT OF STRONG TO SEVERE WEATHER

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

In the hours before

Special weather statement, Aug 15, 6:14 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
614 PM CDT FRI AUG 15 2008

TXZ068-069-152345-
CRANE-UPTON-
614 PM CDT FRI AUG 15 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL CRANE AND WEST
CENTRAL UPTON COUNTIES.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 3 MILES
EAST OF CRANE AT 614 PM CDT. THE STORM WAS NEARLY STATIONARY.

HAIL...WINDS GUSTING TO AROUND 50 MPH...AND LOCAL HEAVY RAIN ARE
POSSIBLE IN THE CRANE AREA THROUGH 645 PM.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 11:49 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry56 min
Aug 15, 4:09 AM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more3 days

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.